Adjust gabapentin dose to avoid respiratory depression, MHRA advises

Prescribers may need to adjust the dose of gabapentin in patients at risk of respiratory depression, including those taking CNS depressants and elderly people.

Dose adjustments in gabapentin may be necessary in patients who are at higher risk of respiratory depression. | VICTOR DE SCHWANBERG/SCIENCE PHOTO LIBRARY
Dose adjustments in gabapentin may be necessary in patients who are at higher risk of respiratory depression. | VICTOR DE SCHWANBERG/SCIENCE PHOTO LIBRARY

Gabapentin (Neurontin) has been associated with a rare risk of severe respiratory depression when prescribed with or without concomitant opioids.

Prescribers should consider whether the dose of gabapentin needs to be adjusted in patients at higher risk of respiratory depression, including patients with compromised respiratory function, those with respiratory or neurological disease or renal impairment, patients taking other CNS depressants and elderly people.

When prescribing gabapentin in patients with epilepsy or neuropathic pain who require concomitant treatment with opioid medicines, prescribers should carefully monitor for signs of CNS depression, such as somnolence, sedation, and respiratory depression, and reduce the dose of either gabapentin or the opioid as appropriate.

Want news like this straight to your inbox?
Sign up for our bulletins

Chloe Harman recommends

Epilepsy prescribing notes

Read more

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in